Jump to content

Wowzer: stopped at 5mgs of lexapro 5 weeks out - what to do next?


Wowzer

Recommended Posts

Been on antidepressants/anxieties on and off since I was 20. I’m 38. Have had episodes of anxiety my whole life. 6 years ago, I was diagnosed with a panic disorder after waking with a panic attack that lasted about a month. I did CBT therapy and got put on celexa. Eventually put on lexapro at 20 mg. Weaned down to 5mg by last year. At that point, I experienced brain zaps, shift eyesight and terrible irritability and rage.

 

Eventually, i got bad at taking the meds. Never at the same time each day, one pill here another pill every three days, etc. I decided to stop taking it. Since I’ve wanted to get off of this for a long time. Felt fine. 4 weeks after, had anxiety and panic that is persistent. I’m 5 weeks off. 

 

I am working with an integrative psychiatrist who has me on some good minerals and vitamins and a healthy eating program. I’m to eat a fat, fiber and protein every 2-3 hours to help cortisol and glycemic levels. She said I can take a crumb of lexapro to get through. Or I can take a bit of Xanax when I’m having a really hard time.

 

just got off the phone with a therapist who said I should reinstate liquid lexapro at 1mg until I’m stable. She said this will help the withdrawal symptoms. She also told me a scary story where someone stopped taking the drug and felt fine, then had severe withdrawal 5 months later and couldn’t reinstate so was no functioning for 2 years. I am now petrified. My panic levels are high, as I feel like I’m doomed.

 

i am looking for some kind guidance. Should I reinstate? I feel like the anxiety and the withdrawal symptoms are getting less and less each day. If they are getting less and less, will I be subject to another withdrawal out of nowhere in a few months?

 

how much to reinstate? Can I reinstate after 5 weeks off?

 

thank you. Please be mindful, gentle and kind in responses.

Link to post
  • Moderator

Welcome to SA, Wowser.  We're glad you found your way here

 

To start, please add a drug signature, including drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can. 
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.

It is true that withdrawal symptoms can be delayed after a too-fast gaper.  Whether this will be the case with you is, unfortunately, impossible to predict.  It is a good sign that your withdrawal symptoms are decreasing.

 

What is withdrawal syndrome.

 

 
Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  
 
Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  At five weeks out, you're well within the time period where reinstatement predictably works, up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, and when reinstating it is better to start with a small amount and increase if symptoms remain unbearable. Your system has become sensitized and If you take too much it may be too much for your brain and can cause you become unstable.  Then, once you've stabilized on that dosage, which can take several months,  you can begin a 10% per month taper down to zero.  

Why taper by 10% of my dosage?
 
The decision whether to reinstate has to be yours.  We are happy to provide information so you can make an informed decision.  Please read:
 
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 
Your last dose was 5mg, but as you said you weren't consistent about taking the drug.  It is possible that a reinstatement of 1mg might be a little high.  I'd suggest starting out at 0.5mg Lexapro and see how that works.  It takes about a week for it to get to steady-state in your bloodstream, and the effect should get stronger during that time.  If you have an adverse reaction to the reinstatement and feel worse, stop the reinstatement.  The possibility of an adverse reaction is another reason to start low so as to minimize the badness of the reaction.
 
If 0.5mg is enough, it still may take some weeks or months for your nervous system to settle down. You probably will continue to have waves and windows, but symptoms won't be as intense.  
 
If after a week you've seen no relief and it seems you need a higher dose, it will be easy to very carefully increase it by using the liquid, perhaps to 0.75mg or 1mg.  
 
It's not clear from your post what your integrative psychiatrist meant by taking a "crumb" of Lexapro.  If you do reinstate, the Lexapro dosage should be accurately measured and should be taken every day; the liquid suggested by the therapist would be the way to achieve this consistency.   
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system.  Magnesium glycerinate is a good form.

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This is your Introductory topic, where you can ask questions, post updates and connect with other members.  We're glad you found your way here.
 
Please let us know how you're doing.
 

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of April 10: 13mgai.  Taper is 31% complete.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • Altostrata changed the title to Wowzer Stopped at 5mgs of lexapro. 5 weeks out. What to do next?
  • Administrator
Altostrata

Welcome, Wowser.

 

What are the symptoms you attribute to withdrawal? Do they occur at any particular time of day? How's your sleep?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
  • ChessieCat changed the title to Wowzer: stopped at 5mgs of lexapro 5 weeks out - what to do next?

Welcome to the Group!

 

2 years Drug History Prior to Tapering:

Between 2011 & 2018 I had approximately 58 dose changes between the 4 main medications I took as well as 14 new medications add & taken away.

Prozac (Fluoxetine):(Aug 2016-Dec 2016: 60MG),(June 2017-Nov 2017: 60MG),(Dec 2017: 80MG),(June 2017-Sept 2 2018: 60MG),(Sept 3 2018-Sept 5 2018: 40MG),(Sept 6 2018-Sept 8 2018: 20MG),(Sept 9 2018: 0MG).

Cymbalta:(Jan 2017-May 2017: 60MG).

Cyclobenzaprine: (Aug 2016: 30MG,(Feb 2017: 30MG).

Diazepam (Valium):(Aug 2016-Sept 15 2016: 30MG),(Sept 16 2016-Oct 2017: 15MG),(Nov 2017-Aug 19 2018: 6MG),(Aug 20 2018: 0MG).

Gabapentin:(Aug 2016-Aug 3 2018: 2400MG),(Aug 4 2018-March 26 2019: 2000MG),(March 27 2019-March 30 2019: 1600MG),(May 1 2019: 2000MG)

Hydrocodone:(Aug 2016-Oct 2016: 10-325/4daily),(Nov 2016-Feb 2017: 10-325/3daily),(March 2017-April 2017: 5-325/4daily),(May 2017-April 2018: 10-325/3daily),(June 2018-Aug 25 2018: 10-325/5daily),(Aug 26 2018-Sept 2 2018: 4.5daily),(Sept 3 2018-Sept 10 2018: 10-325/4daily),(Sept 11 2018-Sept 18 2018: 10-325/3daily),(Sept 19 2018-May 1 2019: 10-325/3.5 daily).

Oxycodone: May 2018: 10-325MG/4daily). 

Please see my Intro for full drug history.

         **Forgive Yourself For Not Knowing What You Didn't Know Before You Knew It!  -Maya Angelou/

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy